Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 7, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2010, 1:50 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2010, 1:50 PM MDT (19:50 UTC)
- Expired
- Apr 22, 2010, 2:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 1:51 PM MDT | HAIL 1 | 6 Ese Syracuse, KS | |
| Apr 22, 1:58 PM MDT | HAIL 1 | 6 Ese Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 12:30 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
983
WUUS53 KDDC 221950
SVRDDC
KSC075-093-222030-
/O.NEW.KDDC.SV.W.0007.100422T1950Z-100422T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT THU APR 22 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
WESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
* UNTIL 330 PM CDT/230 PM MDT/
* AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR KENDALL...AND MOVING NORTH AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
KENDALL...
MAINLY RURAL AREAS OF EASTERN HAMILTON AND WESTERN KEARNY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY
EVENING/800 PM MDT THURSDAY EVENING/ FOR SOUTHWESTERN KANSAS.
LAT...LON 3826 10167 3825 10124 3781 10141 3784 10171
3826 10171
TIME...MOT...LOC 1950Z 190DEG 34KT 3797 10154
WIND...HAIL <50MPH 1.00IN
$$
RUSSELL2 follow-up statements
420
WWUS53 KDDC 222013
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT THU APR 22 2010
KSC075-093-222030-
/O.CON.KDDC.SV.W.0007.000000T0000Z-100422T2030Z/
HAMILTON KS-KEARNY KS-
313 PM CDT THU APR 22 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KEARNY AND NORTHEASTERN HAMILTON COUNTIES UNTIL 330 PM CDT/230 PM
MDT/...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 15 MILES NORTHEAST OF SYRACUSE...AND MOVING NORTH
AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES.
THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE
OF QUARTERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3795 10148 3798 10169 3826 10171 3826 10167
3825 10124
TIME...MOT...LOC 2012Z 180DEG 39KT 3821 10162
$$
RUSSELL806
WWUS53 KDDC 222032
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT THU APR 22 2010
KSC075-093-222041-
/O.EXP.KDDC.SV.W.0007.000000T0000Z-100422T2030Z/
HAMILTON KS-KEARNY KS-
332 PM CDT THU APR 22 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KEARNY AND
NORTHEASTERN HAMILTON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR SOUTHERN
HAMILTON COUNTY UNTIL 415 PM CDT.
LAT...LON 3795 10148 3798 10169 3826 10171 3826 10167
3825 10124
TIME...MOT...LOC 2013Z 180DEG 39KT 3822 10162
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:15 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 22, 12:15 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 115 PM CDT THU APR 22 2010 .DISCUSSION... DAYS 1-2... THUNDERSTORM SEVERITY AND DURATION ACROSS DDC FA WILL BE MAIN CONCERN FOR THE FIRST PERIOD FORECAST. AM EXPECTING A FAIRLY BUSY EVENING AND LATE NIGHT AS PRIMARY MID LEVEL VORTICITY MAX LIFTS NORTHEAST FROM SOUTHERN NEW MEXICO EARLY THIS EVENING...TO WEST- CENTRAL KANSAS 12Z FRIDAY. THIS PUTS SOUTHWEST KS IN THE CROSS- HAIRS FOR FAIRLY SUBSTANTIAL DEEP TROPOSPHERIC UPWARD VERTICAL MOTION FOR A GOOD PORTION OF THE FIRST PERIOD (TONIGHT). OF UTMOST CONCERN WILL BE THE TORNADO THREAT THE FIRST PART OF THE TONIGHT PERIOD (00Z TO 06Z). MIDDAY SURFACE ANALYSIS DEPICTED EAST-WEST BOUNDARY FROM JUST NORTH OF ELKHART TO SOUTH OF DODGE CITY TO BETWEEN MEDICINE LODGE AND PRATT. THIS FRONT WILL LIFT SLOWLY NORTH DURING THE AFTERNOON. HAVE ALREADY SEEN SOME INITIAL ELEVATED THUNDERSTORM DEVELOPMENT AROUND LIBERAL...BUT THIS CONVECTION IS ONLY A PRECURSOR TO MORE WIDESPREAD/STRONG TO SEVERE DEVELOPMENT. THE MOST IMPORTANT BOUNDARY OF FOCUS FOR INITIATION WILL BE DRYLINE AND/OR PACIFIC COLD FRONT WHICH WAS BEGINNING TO MOVE INTO THE WESTERN OK-TX PANHANDLE. STORMS THAT FORM ON THIS BOUNDARY WILL MOVE NORTHEAST TOWARD THE SOUTHERN DDC FA. OTHER STORMS WILL ALSO LIKELY FORM FARTHER AT THE LEADING EDGE OF STRONG H5-7 COLD ADVECTION. THE UPSHOT IS THAT THERE SHOULD BE SEVERAL SEVERE STORMS...WITH THE PRIMARY MODE BEING SUPERCELLS...IN THE 22Z TO 03Z TIME FRAME. AFTER 03Z...THE CONVECTIVE MODE WILL MOST LIKELY EVOLVE INTO A QUASI-LINEAR STRUCTURE AS CONVECTION GROWS UPSCALE. THERE IS A CONCERN FOR QUASI-LINEAR SHORT-LIVED TORNADOES IN THE 03Z TO 06Z TIME FRAME GIVEN THE 40 TO 50 KNOTS OF SOUTH WIND AT 1KM AGL. DRY INTRUSION WILL MOVE IN QUICKLY BY 06Z FROM THE SOUTHWEST...AND THE CONVECTIVE THREAT WILL BEGIN TO RAPIDLY EXIT THE DDC FA FROM SOUTHWEST TO NORTHEAST IN THE 06Z TO 09Z TIME WINDOW...SO WILL REDUCE POPS FROM CATEGORICAL (GREATER THAN 80) TO SLIGHT CHANCE BY 12Z. THE MID LEVEL CYCLONE WILL NOT MOVE MUCH FROM THE KS-CO BORDER POSITION DURING THE DAY FRIDAY. THE SURFACE LOW WILL REMAIN ANCHORED BENEATH THE MID LEVEL CYCLONE AS THE WHOLE SYSTEM RAPIDLY OCCLUDES. SHOWERS AND ISOLATED THUNDER WILL LIKELY REDEVELOP BY EARLY AFTERNOON NEAR THE COLORADO BORDER CLOSE TO THE CENTER OF THE COLD POOL ALOFT AND SURFACE CIRCULATION CENTER. WILL HAVE 30 TO 40 POPS ACROSS THE FAR NORTHWEST DDC FA...WITH CHANCE POPS SPREADING EAST THROUGH FRIDAY EVENING AS THE COLD POOL ALOFT MOVES ACROSS THE NORTHERN DDC FA. STRONG COLD FRONT AT THE SURFACE THEN FINALLY MOVES INTO THE DDC FA EARLY SATURDAY WITH ADVISORY LEVEL WINDS LIKELY (GREATER THAN 30 MPH SUSTAINED). STRATIFORM RAIN IS EXPECTED TO EXTEND AS FAR SOUTH AS THE NORTHEASTERN HALF OF THE DDC FA DURING THE DAY SATURDAY. COOL, WINDY, RAW DAY IS IN ORDER SATURDAY IMMEDIATELY WEST OF THE LOW. -UMSCHEID DAYS 3-7... THE PATTERN INDICATED BY THE MODELS FOR LATE SATURDAY AND SUNDAY THROUGH NEXT THURSDAY HAVE QUITE SIMILAR SYNOPTIC FEATURES IN SPACE AND TIME. A DEEP UPPER CYCLONE WILL PASS THROUGH THE REGION INTO THE UPPER MIDWEST SATURDAY, LEAVING DEEP COLD ADVECTION PRODUCING STRONG GUSTY WINDS AND INSTABILITY SHOWERS THROUGH THE DAY WHICH SHOULD SHUT OFF QUICKLY SATURDAY EVENING WITH AT LEAST SOME PARTIAL OR FULL CLEARING INTO EARLY SUNDAY AND SUNDAY NIGHT. THE UPPER PATTERN WILL UNDERGO SHORTWAVE RIDGING FOLLOWING THIS ON SUNDAY, AND THIS SHOULD RESULT IN A DRY PERIOD WITH WEAKLY DOWNSLOPING SURFACE WINDS AND TEMPERATURES AT LEAST INTO THE UPPER 60S TO LOW OR MID 70S. ANOTHER UPPER WAVE IS FORECAST TO DROP SOUTH THROUGH THE MID LEVELS INTO THE SOUTH DAKOTA/NEBRASKA REGION, AND IT APPEARS THIS FEATURE WILL HAVE VERY LITTLE SIGNIFICANT CAPE TO WORK WITH AND ALTHOUGH AN ISOLATED THUNDERSTORM CLUSTER IS POSSIBLE, THE MAJORITY OF ANY CONVECTIVE ACTIVITY WOULD PROBABLY BE LOW TOPPED SHOWERS/CBS. THE NEXT APPRECIABLE CHANCES FOR SIGNIFICANT THUNDERSTORMS WILL ARRIVE IN THE DAYS 6 AND 7 TIMEFRAME, WHEN DEEP LAYER INSTABILITY BECOMES MORE SIGNIFICANT IN SOUTHWEST FLOW ALOFT AND SLIGHT CHANCES THUNDERSTORMS ARE FORECAST FOR WEDNESDAY AND MORE SIGNIFICANTLY ON THURSDAY. TEMPERATURE-WISE, STILL GENERALLY MILD TEMPERATURES FOR SPRINGTIME ARE EXPECTED WITH NO STRONG DRY DOWNSLOPING REGIME TO BRING WARM TEMPERATURES. UPPER 60S AND LOW 70S CAN BE EXPECTED FOR HIGHS THROUGH THIS MEDIUM RANGE PERIOD, WITH WARMING OVERNIGHT LOWS THROUGH THE 50S TOWARD THE WEEKEND AS BOUNDARY LAYER MOISTURE IS LIKELY TO INCREASE VERY SLOWLY FROM MONDAY THROUGH THURSDAY. && .AVIATION... EXPECT LIFR TO AT TIMES VLIFR CEILINGS AT AREA TERMINALS AS WELL AS A COUPLE OF ROUNDS OF LIGHT TO POSSIBLY STRONG TO SEVERE CONVECTION MOST SIGNIFICANTLY BETWEEN 00 AND 06 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 71 44 64 / 80 10 10 30 GCK 49 68 43 61 / 70 30 30 30 EHA 43 69 45 62 / 50 20 30 20 LBL 47 71 46 64 / 70 10 20 20 HYS 54 72 43 63 / 90 30 30 30 P28 60 73 47 70 / 80 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/33/33
Hazardous weather outlook, Apr 22, 7:35 AM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 835 AM CDT THU APR 22 2010 KSZ030-031-043>046-061>066-074>081-084>090-231130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 835 AM CDT THU APR 22 2010 /735 AM MDT THU APR 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AS WELL AS CLOUD TO GROUND LIGHTNING. LOCALLY SMALL HAIL IS ALSO POSSIBLE. BETTER ORGANIZED AND STRONGER THUNDERSTORMS ARE LIKELY TO DEVELOP LATER THIS AFTERNOON ALONG AND WEST OF A LINE FROM DODGE CITY TO WAKEENEY. THESE STORMS COULD BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND AN ISOLATED TORNADO. THE STORMS ARE EXPECTED TO LINGER THROUGH TONIGHT AND GRADUALLY PROGRESS EASTWARD ACROSS ALL OF CENTRAL AND SOUTH CENTRAL KANSAS. HOWEVER THE BEST CHANCE OF SEVERE WEATHER WILL BE BETWEEN 4 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
In the hours before
Local storm report, Apr 22, 7:52 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 AM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 9 S ALEXANDER 38.34N 99.58W
04/22/2010 M3.30 INCH PAWNEE KS CO-OP OBSERVER
&&
MSCOTTLocal storm report, Apr 22, 9:15 AM MDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 AM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM HEAVY RAIN 12 NW MANTER 37.66N 102.02W
04/22/2010 M1.50 INCH STANTON KS PUBLIC
0149 AM HAIL 12 NW MANTER 37.66N 102.02W
04/22/2010 E0.50 INCH STANTON KS PUBLIC
0154 AM HEAVY RAIN 14 NNW MANTER 37.71N 101.98W
04/22/2010 M2.30 INCH STANTON KS PUBLIC
PEA SIZE HAIL ALSO COVERED THE GROUND.
0206 AM HAIL 14 NNW JOHNSON CITY 37.74N 101.89W
04/22/2010 E0.88 INCH HAMILTON KS PUBLIC
0206 AM HEAVY RAIN 14 NNW JOHNSON CITY 37.74N 101.89W
04/22/2010 M1.90 INCH HAMILTON KS PUBLIC
&&
GERARDLocal storm report, Apr 22, 1:44 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 9 SE COPELAND 37.43N 100.53W
04/22/2010 E1.00 INCH MEADE KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 12:32 AM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 58 min |
| Apr 22, 2:18 AM MDT | Severe Thunderstorm Warning | DDC | Gray | 42 min |
| Apr 22, 1:35 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 40 min |
| Apr 22, 1:57 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Apr 22, 2:31 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 44 min |
| Apr 22, 2:55 PM MDT | Tornado Warning | DDC | Hamilton, Kearny, Stanton | 35 min |
| Apr 22, 3:29 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 29 min |
| Apr 22, 3:29 PM MDT | Tornado Warning | DDC | Hamilton, Kearny | 31 min |
| Apr 22, 3:49 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 41 min |
| Apr 22, 3:59 PM MDT | Tornado Warning | DDC | Kearny | 46 min |
| Apr 22, 4:26 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 49 min |
| Apr 22, 4:44 PM MDT | Tornado Warning | DDC | Finney, Kearny, Scott | 31 min |
| Apr 22, 5:16 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Apr 22, 5:16 PM MDT | Tornado Warning | DDC | Finney, Kearny, Scott | 29 min |
| Apr 22, 5:43 PM MDT | Tornado Warning | DDC | Scott | 32 min |
| Apr 22, 5:49 PM MDT | Tornado Warning | DDC | Kearny | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.